Algebra & Number Theory

On the supersingular locus of the GU(2,2) Shimura variety

Benjamin Howard and Georgios Pappas

Full-text: Open access


We describe the supersingular locus of a GU(2,2) Shimura variety at a prime inert in the corresponding quadratic imaginary field.

Article information

Algebra Number Theory, Volume 8, Number 7 (2014), 1659-1699.

Received: 16 October 2013
Revised: 17 February 2014
Accepted: 23 May 2014
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G18: Arithmetic aspects of modular and Shimura varieties [See also 14G35]
Secondary: 14G35: Modular and Shimura varieties [See also 11F41, 11F46, 11G18]

Shimura varieties Deligne–Lusztig varieties


Howard, Benjamin; Pappas, Georgios. On the supersingular locus of the GU(2,2) Shimura variety. Algebra Number Theory 8 (2014), no. 7, 1659--1699. doi:10.2140/ant.2014.8.1659.

Export citation


  • H. Bass, “Clifford algebras and spinor norms over a commutative ring”, Amer. J. Math. 96 (1974), 156–206.
  • C. Bonnafé and R. Rouquier, “On the irreducibility of Deligne–Lusztig varieties”, C. R. Math. Acad. Sci. Paris 343:1 (2006), 37–39.
  • F. Bruhat and J. Tits, “Groupes réductifs sur un corps local, II: Schémas en groupes. Existence d'une donnée radicielle valuée”, Inst. Hautes Études Sci. Publ. Math. 60 (1984), 197–376.
  • O. Bültel, “On the supersingular loci of quaternionic Siegel space”, preprint, 2012.
  • P. Deligne and G. Lusztig, “Representations of reductive groups over finite fields”, Ann. of Math. $(2)$ 103:1 (1976), 103–161.
  • E. Freitag and C. F. Hermann, “Some modular varieties of low dimension”, Adv. Math. 152:2 (2000), 203–287.
  • P. Garrett, Buildings and classical groups, Chapman & Hall, London, 1997. 98k:20081
  • U. Göertz and X. He, “Basic loci in Shimura varieties of Coxeter type”, preprint, 2013.
  • W. Kim, “Rapoport–Zink spaces of Hodge type”, preprint, 2013.
  • M. Kisin, “Integral models for Shimura varieties of abelian type”, J. Amer. Math. Soc. 23:4 (2010), 967–1012.
  • M.-A. Knus, A. Merkurjev, M. Rost, and J.-P. Tignol, The book of involutions, American Mathematical Society Colloquium Publications 44, American Mathematical Society, Providence, RI, 1998.
  • S. S. Kudla and M. Rapoport, “Arithmetic Hirzebruch–Zagier cycles”, J. Reine Angew. Math. 515 (1999), 155–244.
  • S. S. Kudla and M. Rapoport, “Cycles on Siegel threefolds and derivatives of Eisenstein series”, Ann. Sci. École Norm. Sup. $(4)$ 33:5 (2000), 695–756.
  • S. Kudla and M. Rapoport, “Special cycles on unitary Shimura varieties II: global theory”, preprint, 2009.
  • S. Kudla and M. Rapoport, “Special cycles on unitary Shimura varieties, I: Unramified local theory”, Invent. Math. 184:3 (2011), 629–682.
  • S. Lang, Algebra, 3rd ed., Graduate Texts in Mathematics 211, Springer, New York, 2002.
  • K. Madapusi Pera, “Integral canonical models for Spin Shimura varieties”, preprint, 2012.
  • M. Rapoport and T. Zink, Period spaces for $p$-divisible groups, Annals of Mathematics Studies 141, Princeton University Press, 1996.
  • M. Rapoport, U. Terstiege, and S. Wilson, “The supersingular locus of the Shimura variety for ${\rm GU}(1,n-1)$ over a ramified prime”, Math. Z. 276:3-4 (2014), 1165–1188.
  • G. Shimura, Arithmetic of quadratic forms, Springer Monographs in Mathematics, Springer, New York, 2010.
  • T. A. Springer, Linear algebraic groups, 2nd ed., Progress in Mathematics 9, Birkhäuser, Boston, 1998.
  • J. Tits, “Reductive groups over local fields”, pp. 29–69 in Automorphic forms, representations and $L$-functions, Part 1 (Corvallis, OR, 1977), edited by A. Borel and W. Casselman, Proc. Sympos. Pure Math., XXXIII 33, Amer. Math. Soc., Providence, R.I., 1979.
  • A. Vasiu, “Integral canonical models of Shimura varieties of preabelian type”, Asian J. Math. 3:2 (1999), 401–518.
  • I. Vollaard, “The supersingular locus of the Shimura variety for ${\rm GU}(1,s)$”, Canad. J. Math. 62:3 (2010), 668–720.
  • I. Vollaard and T. Wedhorn, “The supersingular locus of the Shimura variety of ${\rm GU}(1,n-1)$ II”, Invent. Math. 184:3 (2011), 591–627.
  • T. Zink, “Windows for displays of $p$-divisible groups”, pp. 491–518 in Moduli of abelian varieties (Texel, 1999), edited by C. Faber et al., Progr. Math. 195, Birkhäuser, Basel, 2001.